Wyoming, 2018

Flash Flood and Hail in Wyoming, July 17, 2018

July 17, 2018 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm developed over southeastern Crook County and slowly moved northeast toward Beulah area. The storm produced large hail, heavy rain, and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over southeastern Crook County and slowly moved northeast toward Beulah area. The storm produced large hail, heavy rain, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 4:16 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 17, 4:16 PM MST, 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
516 PM MDT Tue Jul 17 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 152 PM MDT Tue Jul 17 2018

A complex series of shortwaves and vorticity maxima are gradually
shifting eastward through the northern Rockies and into the
northern High Plains this afternoon. The main impulse of interest
for our area is crossing the Bighorn Mountains, where isolated
thunderstorms have developed. Meanwhile, owing to upslope flow and
anomalously high moisture content, isolated thunderstorms are
ongoing over the Black Hills.

As the rather disorganized vort max moves eastward through MT/WY
this afternoon, should continue to see development of convection
near and east of the Bighorns. Given CAPE on the order of
1500-2500 J/kg, deep-layer bulk shear of 30-40 kt, and fairly
straight-line hodographs, think we could see a mix of supercells
and multicells across northeast WY. Through supercell splits,
merging outflows (aided by fairly high LCLs), and increased
forcing for ascent as the shortwave approaches, should see upscale
growth into an MCS as the afternoon goes on. Will also have to
monitor the potential for another discrete supercell or two this
afternoon over the northern/central Black Hills given localized
upslope flow and lengthened low-level hodographs. Primary threat
in supercells would be large hail, with straight-line winds
becoming the primary threat following upscale growth into an MCS.
Borderline 0-3 km bulk shear may limit eastward progression of the
MCS into SD overnight, but remaining convection could be
reinvigorated as LLJ kicks in after 00z. Flash flooding potential
will also be a concern this afternoon through early Wednesday,
which is addressed in more detail in the Hydrology section below.

The main shortwave shifts into central ND/SD by Wednesday afternoon,
which should spell the end of convection for our western zones as
subsidence overspreads the area. However, as north/northwestern
extent of unstable axis remains over the SD plains, paired with
plentiful deep-layer bulk shear, cannot rule out a few strong to
severe storms over this area tomorrow. Coverage should overall be
limited compared to this afternoon/evening.

Fairly high confidence forecast over the second half of the week,
with most guidance suggesting a building upper ridge over the
eastern Rockies/western High Plains as an elongated surface high
noses southward into the Northern Plains from Canada. This should
facilitate drier conditions through the remainder of the work
week, along with near-normal temperatures. Warmest day should be
Saturday as ridge axis settles overhead. Timing of the next trough
varies somewhat among model solutions, but generally suspect to
see its first impacts by late Saturday or early Sunday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 513 PM MDT Tue Jul 17 2018

TSRA with MVFR/local IFR conditions will spread east across the
region this evening, ending across northeast WY and the Black
Hills by midnight but continuing on the SD plains overnight. Strong
to severe storms will be possible. Additionally, heavy rainfall
will be possible with any storms. Storms will shift into central
SD Wednesday morning.

&&

.HYDROLOGY...
Issued at 152 PM MDT Tue Jul 17 2018

Anomalously high PWATs and fairly slow storm movement late this
afternoon into the overnight will contribute to locally heavy
rainfall over portions of the area, increasing concerns for flash
flooding. The Flash Flood Watch has been expanded to include
Oglala Lakota County through the overnight period, with a mature
MCS expected to cross at least southern portions of the county
late tonight. The threat for heavy rainfall will diminish by
Wednesday morning as lingering showers and thunderstorms shift
southward and eastward.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until midnight MDT tonight for SDZ024-028.

     Flash Flood Watch through late tonight for SDZ012-025>027-029-
     030-041-042-072-074.

WY...Flash Flood Watch until midnight MDT tonight for WYZ054>058-071.

&&

DISCUSSION...Sherburn
AVIATION...Johnson
HYDROLOGY...Sherburn
Hazardous weather outlook, Jul 17, 5:22 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
622 AM MDT Tue Jul 17 2018

SDZ012-024>031-041-042-072>074-WYZ054>058-071-181300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
622 AM MDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible late this afternoon through
tonight. Some severe storms are possible, with large hail and
damaging winds the primary threats. Locally heavy rainfall will
also be possible this afternoon and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will persist through Wednesday. Severe
thunderstorms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-043-044-046-047-049-181300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Bennett-Mellette-Todd-Tripp-
622 AM MDT Tue Jul 17 2018 /722 AM CDT Tue Jul 17 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible tonight. Severe
thunderstorms are not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will persist on Wednesday. Strong to
severe thunderstorms will be possible across central portions of
South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 17, 3:50 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             13 NNE SAVAGETON        44.03N 105.65W
07/17/2018  M1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK
Local storm report, Jul 17, 3:57 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             22 WSW DOWNTOWN GILLETT 44.18N 105.91W
07/17/2018  M1.00 INCH       CAMPBELL           WY   NWS EMPLOYEE

&&

KCLARK
Local storm report, Jul 17, 4:08 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             11 NNE SAVAGETON        44.00N 105.69W
07/17/2018  E1.00 INCH       CAMPBELL           WY   PUBLIC

0505 PM     TSTM WND GST     11 NNE SAVAGETON        44.00N 105.69W
07/17/2018  E60 MPH          CAMPBELL           WY   PUBLIC

&&

MLS
Local storm report, Jul 17, 4:16 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     14 NNW SAVAGETON        44.06N 105.87W
07/17/2018  E60 MPH          CAMPBELL           WY   PUBLIC

&&

ARKI
Local storm report, Jul 17, 4:20 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     2 NNW FAIRBURN          43.71N 103.22W
07/17/2018  E70 MPH          CUSTER             SD   NWS EMPLOYEE

&&

MLS
Local storm report, Jul 17, 4:21 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 WNW FAIRBURN          43.70N 103.25W
07/17/2018  E1.50 INCH       CUSTER             SD   NWS EMPLOYEE

0505 PM     TSTM WND GST     2 WNW FAIRBURN          43.70N 103.25W
07/17/2018  E70 MPH          CUSTER             SD   NWS EMPLOYEE

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 118 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Crook

When
July 17, 4:35 PM MST
Where
Crook County, 8 mi WSW of Beulah
Measured
1 in hail
Reported by
Public
Coordinates
44.486, -104.230

Hail, Crook

When
July 17, 5:35 PM MST
Where
Crook County, Beulah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.530, -104.080

Flash Flood, Crook

When
July 17, 5:52 PM MST to 8:30 PM MST
Where
Crook County, 2.81 mi S of Aladdin to 4.31 mi WSW of Beulah
Cause
Heavy Rain
Reported by
Public
Coordinates
44.600, -104.190

Flash flooding occurred around Beulah, with normally dry areas quickly filling with water after two to three inches of rain quickly fell in an hour. Sand Creek south of Beulah overflowed its banks and flooded the Sand Creek Campground. Flows along Redwater Creek increased by 1000 cfs within two hours.

Heavy Rain, Crook

When
July 17, 6:00 PM MST to 6:45 PM MST
Where
Crook County, 6 mi SW of Beulah
Reported by
CoCoRaHS
Coordinates
44.469, -104.166

Rainfall of 2.25 inches occurred in 45 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762084, 762085, 769514, 769520.